Can Cough Syrup Cause Me to Become Addicted to Opioids?

It’s no small secret that cough syrup has some potent ingredients. One of these ingredients is codeine, an opioid substance that helps you to relax and reduces your desire to cough.

Because codeine is an opioid, it might make you wonder – can you become addicted to opioids by taking too much cough syrup?

The answer to that depends on multiple factors.

If you’ve ever considered using cough syrup to try feed your opioid addiction, please don’t.

Instead, get the help that you need by calling 800-891-9360 to talk with an addiction specialist now.

How People Abuse Cough Syrup

Cough Syrup

Many teenagers abuse cough syrup to get high because it’s easy to obtain.

Teenagers who want to experiment with drugs often try imbibing cough syrup in an attempt to get high for the first time. Because it’s sold at drugstores and can easily be obtained without a prescription, it’s simple to obtain.

In order to make the syrup more palatable, people mix it with soda or alcohol to mask the taste. This allows them to drink far more than the normal dose without feeling sick or throwing up.

How Codeine Affects the Brain

Because codeine is an opioid, it works in the same way that other opioids do.

Once you ingest the cough syrup, codeine will make its way to your brain and begin to attach to the opioid receptors. These receptors are normally responsible for rewarding you for good behaviors essential for survival, such as eating or reproducing.

However, codeine stimulates these centers in an unnatural way, causing your brain to experience an overload. This is what leads to the euphoric high that so many people are craving.

Because of these effects on the brain, you might also begin to experience:

  • Slower heart rate
  • Slower breathing

These effects can be even worse if you try to mix cough syrup with other substances, such as other opioids or alcohol.

In fact, if you take too much, you could end up dying from an overdose.

Cough Syrup and DXM

Cough syrup also contains a non-opioid ingredient called dextromethorphan (DXM) which can also have unintended side effects:

  • Numbness
  • Nausea or vomiting
  • Impaired motor function
  • Higher blood pressure and heart rate
  • Higher body temperature
  • Hypoxic brain damage

While it sounds like the effects of codeine and DXM might cancel each other out to produce a stable high, you’d be quite wrong. Often, these medications can wreak havoc in your body when combined at too high doses.

Understanding Methadone and Other Drugs in the Same Class

Cough Syrup and Addiction

If you haven’t realized it by now, yes, cough syrup can cause you to be addicted to opioids.

However, it’s not something that’s going to happen if you only take a few recommended doses to manage your cold. Getting addicted to opioids via cough syrup requires you to go against dosing recommendations.

You’d have to do this repeatedly for several days before you had enough codeine in your system to start developing a tolerance to it.

Because experts have agreed that codeine is not a drug of habit, this isn’t very likely unless you are deliberately trying to get high.

Therefore, there’s no reason to avoid taking cough syrup during your next cold.

However, if your goal is to get high off of codeine, please avoid cough syrup altogether. It is possible to overdose and potentially die, especially if you mix it with other drugs.

If you have a problem with addiction, please don’t hesitate to contact us. Whether you’re struggling with codeine, heroin, or other opioids, we can help. Call us now at 800-891-9360.